Alert archive / Nevada / Winter Weather Advisories in 2018

Winter Weather Advisory 21, NWS Reno, NV

December 4, 20184 counties in Nevada; 4 counties in California

NWS Reno, NV issued this winter weather advisory at Dec 4, 2018, 10:02 AM PST for 4 counties in Nevada; 4 counties in California. It took effect at Dec 4, 2018, 4:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2018, 10:02 AM PST (18:02 UTC)
In effect from
Dec 4, 2018, 4:00 PM PST
Expired
Dec 5, 2018, 10:00 AM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS45 KREV 041802
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
1002 AM PST Tue Dec 4 2018

CAZ070-NVZ003-005-051300-
/O.NEW.KREV.WW.Y.0021.181205T0300Z-181205T1800Z/
Surprise Valley California-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, 
Gardnerville, Virginia City, Empire, and Gerlach
1002 AM PST Tue Dec 4 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches expected with localized accumulations of up to 4 inches 
  for elevations above 5000 feet.

* WHERE...Surprise Valley California, Greater Reno-Carson City- 
  Minden Area and Northern Washoe County.

* WHEN...From 7 PM this evening to 10 AM PST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-051300-
/O.NEW.KREV.WW.Y.0021.181205T0300Z-181205T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
1002 AM PST Tue Dec 4 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches expected with localized accumulations of up to 4 inches 
  for elevations above 5000 feet.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From 7 PM this evening to 10 AM PST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno
3 follow-up statements
902 
WWUS45 KREV 042242
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
242 PM PST Tue Dec 4 2018

CAZ070-NVZ003-005-051300-
/O.EXT.KREV.WW.Y.0021.181205T0000Z-181205T1800Z/
Surprise Valley California-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, 
Gardnerville, Virginia City, Empire, and Gerlach
242 PM PST Tue Dec 4 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST
WEDNESDAY...

* CHANGES...Started the advisory early, due to impacts to this 
  evening's commute.

* WHAT...Snow expected. Total snow accumulations of up to two
  inches expected with localized accumulations of up to 4 inches
  for elevations above 5000 feet.

* WHERE...Surprise Valley California, Greater Reno-Carson City- 
  Minden Area and Northern Washoe County.

* WHEN...Until 10 AM PST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact this evening's commute as 
  well as the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-051300-
/O.EXT.KREV.WW.Y.0021.181205T0000Z-181205T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
242 PM PST Tue Dec 4 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST
WEDNESDAY...

* CHANGES...Started the advisory early, due to impacts to this 
  evening's commute.

* WHAT...Snow expected. Total snow accumulations of up to 2 
  inches expected with localized accumulations of up to 4 inches 
  for elevations above 5000 feet.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...Until 10 AM PST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact this evening's commute as 
  well as the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Hoon

http://www.weather.gov/reno
043 
WWUS45 KREV 051156
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
356 AM PST Wed Dec 5 2018

CAZ070-NVZ003-005-051800-
/O.CON.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/
Surprise Valley California-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, 
Gardnerville, Virginia City, Empire, and Gerlach
356 AM PST Wed Dec 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* CHANGES...None.

* WHAT...Light snow. Total snow accumulations north of I-80 of up
  to two inches with localized accumulations of up to 4 inches 
  for elevations above 5000 feet. From I-80 south, the steady snow
  has ended but lingering showers could bring up to 1 inch of 
  additional snow.

* WHERE...Surprise Valley California, Greater Reno-Carson City- 
  Minden Area and Northern Washoe County.

* WHEN...Until 10 AM PST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions will impact this morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads and
use caution while driving. Give yourself plenty of time to reach 
your destination.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-051800-
/O.CON.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
356 AM PST Wed Dec 5 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING BELOW 6000 FEET...

* CHANGES...None.

* WHAT...Snow expected. Total snow accumulations of up to 2 
  inches expected with localized accumulations of up to 4 inches 
  for elevations above 5000 feet.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...Until 10 AM PST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions will impact this morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and use caution while driving. Give yourself plenty of time to 
reach your destination.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno
705 
WWUS45 KREV 051800
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
1000 AM PST Wed Dec 5 2018

CAZ070-NVZ003-005-051900-
/O.EXP.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/
Surprise Valley California-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, 
Gardnerville, Virginia City, Empire, and Gerlach
1000 AM PST Wed Dec 5 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

A few light showers may linger through today, but little to no
additional accumulation is expected.

$$

CAZ071-051900-
/O.EXP.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
1000 AM PST Wed Dec 5 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING
BELOW 6000 FEET...

A few light showers may linger through today, but little to no
additional accumulation is expected.

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter weather advisory went out at Dec 4, 3:49 AM PST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 4, 3:49 AM PST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
349 AM PST Tue Dec 4 2018

.SYNOPSIS...

Chilly high temperatures will last through Thursday, with low
temperatures warmer than average due to cloud cover. Low pressure
off the California coast will slowly move inland through Thursday,
with chances for light snow persisting through Wednesday before
tapering off. The weekend will be dry with milder temperatures
before another storm brings more snow and rain early next week.

&&

.SHORT TERM...

No major changes to the forecast thinking through Thursday night,
with the main impact revolving around chances for LIGHT snowfall
accumulations on lower valley floors, mainly tonight.

Up until around 3 AM in western NV, warm air advection had
produced mainly clouds with just some isolated pockets of light
snow or flurries, likely due to a combination of weak lift for
precipitation and drier lower layers causing any falling snow to
evaporate before reaching the ground (i.e. virga). However, since
then a band of light snow has developed across far western Nevada
including the Reno-Sparks area, producing a dusting at the Weather
Service office (and most likely for the rest of the local area).
For the Reno-Sparks area, the light snow should end shortly per
radar evidence. Elsewhere across northwest NV and into parts of
west-central NV, there is still a chance for more widespread
light snow until 5-7 AM as the lower atmosphere there continues
to slowly moisten. Meanwhile in northeast CA, light snow has
lightly covered some roads per CALTRANS cams but, surprisingly,
not so much for the Tahoe area where Truckee reported light snow
only briefly. The warm air advection forcing is simulated to
dissipate by mid-morning with reduced chances for light snow
through the afternoon.

This evening, attention turns to the last notable forcing for
organized light snow and snow showers. A wave rounding the base of
the upper low off the California coast will move into the northern
and central Sierra by late evening with broad divergence aloft
moving over northeast California and far western Nevada. The NAM,
GFS, and EC have all consistently shown an area of light
precipitation moving over this region and even the HRRR hints at
it tonight. With this in mind, confidence for LIGHT snow tonight
in the Sierra, northeast CA, and far western NV is higher than it
is for this morning (medium instead of low). Out in the Basin and
Range of west-central NV, confidence is lower as that area will be
on the periphery of the best forcing so it may wind up just being
clouds and a few flurries for that area.

With all the above in mind, be prepared for some slick road
conditions overnight for far western NV and eastern CA, especially
as it only takes a light coating to cause travel headaches. At
this time, snow looks to mainly end for western NV well before
Wednesday morning's peak commute, but slick spots could remain on
less- traveled and secondary roads at least.

By Wednesday night and Thursday, snow shower chances currently
look to wane substantially as the broad trough axis moves overhead
with more nebulous forcing. -Snyder

.LONG TERM...Friday through Monday...

No significant changes were made for the extended forecast, with
dry conditions likely prevailing through the weekend, and the best
chances for precipitation still targeted for next Monday-Monday
night.

A ridge of high pressure developing near the west coast Friday
will drift inland across CA-NV through the weekend, followed
by another trough of low pressure arriving early next week.
From Friday through Sunday, temperatures near seasonal
averages are expected, with highs in the 40s and lows in the
teens and 20s. Light winds will prevail, resulting in
continued valley inversions with poor mixing conditions and
possible reductions in air quality near urban areas.

The next weather system is primarily on track to arrive by next
Monday, with some light snow and rain reaching northeast CA by
Sunday night. At this time it doesn't appear to be a very strong
storm by Sierra standards, but conditions currently look favorable
for periods of light to moderate snow near the Sierra and Tahoe
basin, with rain or a rain-snow mix for lower elevations.
Depending on the storm's track, the precip could end as a
short period of snow by Monday evening in the lower valleys. MJD

&&

.AVIATION...

A band of -SN lifting north of KRNO will produce MVFR conditions
through daybreak, with additional -SHSN remaining possible thru
18Z mainly for the Sierra terminals, with minimal accumulations
possible.

A better chance for a steadier period of light snow returns by mid-
late afternoon for the Sierra, spreading northward into the
remainder of northeast CA and western NV mainly west of US-95 thru
tonight, and lifting north of I-80 Wed morning. While this snow is
more likely to produce MVFR cigs/vsby, short periods of IFR
conditions are also possible. Snow accumulations tonight thru Wed
morning look to range from 2-4" for the Sierra terminals, with 1" or
less for KRNO-KCXP.

A final round of -SN remains possible around KMMH thru Wednesday
afternoon-evening, while conditions should improve for lower
elevations. For KTVL/KTRK, areas of FZFG could develop Wed night if
skies clear out sufficiently. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Dec 4, 8:39 AM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
839 AM PST TUE DEC 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SNOW             FERNLEY                 39.61N 119.24W
12/04/2018  E1.5 INCH        LYON               NV   DEPT OF HIGHWAYS

            NDOT REPORTED 1.5 INCHES OF SNOWFALL.

0705 AM     SNOW             5 WNW SUSANVILLE        40.43N 120.75W
12/04/2018  M1.5 INCH        LASSEN             CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.5 INCHES OF
            SNOWFALL.

0657 AM     SNOW             1 WSW FALLON            39.47N 118.79W
12/04/2018  M0.8 INCH        CHURCHILL          NV   COCORAHS

0654 AM     SNOW             1 ENE FALLON STATION    39.42N 118.71W
12/04/2018  M1.0 INCH        CHURCHILL          NV   OTHER FEDERAL

0652 AM     SNOW             1 SSW FERNLEY           39.60N 119.24W
12/04/2018  M1.0 INCH        LYON               NV   TRAINED SPOTTER

&&

Nearby

Winter Weather Advisories in Nevada, 2018Winter Weather Advisories in California, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.